Thunderstorm Wind, El Paso
- When
- July 12, 3:32 PM MST to 3:36 PM MST
- Where
- El Paso County, 3.3 mi ESE of (Aff)usaf Acdmy Colo
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.970, -104.810
Strong to severe storms moved from Teller County into the Colorado Springs area, causing brief heavy rain and one severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong to severe storms moved from Teller County into the Colorado Springs area, causing brief heavy rain and one severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 12, 2:28 PM MST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 328 PM MDT Wed Jul 12 2017 .SHORT TERM...(This evening through Thursday) Issued at 324 PM MDT Wed Jul 12 2017 Tonight: still a risk for locally heavy rain and a couple severe storms, mainly from the northern Sangre de Cristo Mountains across the Pikes Peak Region. Showers and storms will spread east through portions of the plains and a weather disturbance brushes by. Models show the potential for locally heavy rains in those areas, including burn scars. Flash Flood Watch will remain in effect through a part of the evening. Some showers will likely linger through the nighttime hours, especially across the east. Thursday: Models show likelihood of diurnal showers and storms with upper high overhead. Risks will be a few marginally severe storms across the I-25 corridor and southeast plains, and flash flooding across and near burn scars and urban areas. .LONG TERM...(Thursday night through Wednesday) Issued at 324 PM MDT Wed Jul 12 2017 Thursday night: weak upslope flow continues across the southeast plains into the eastern mountains with ongoing convection mainly across the mountains and adjacent terrain, where CAPE values are generally around 1000 j/kg. Convection should wane through the evening hours and perhaps linger into the overnight across and near the higher terrain. Friday: Upper high continues across the western half of the US. NAM has adequate moisture for diurnal showers and storms, mainly across the higher terrain and adjacent ground, but shows some drier air circulating in from the north across the I-25 corridor and plains, so coverage of rain will tend to be less. Saturday: differences between NAM and GFS, with NAM having fairly dry air with the upper ridge across a good part of the air, while GFS has moisture generating showers and storm, but again mainly mountains and adjacent high valleys and plains. Blend of models has isolated to scattered coverage across the eastern part of the CWA and scattered to numerous coverage western areas, so will go with that scenario. Sunday through Wednesday: Upper high entrenched across the Rockies. Diurnal showers and storms the rule, with best monsoon moisture shunted to our south across Arizona and New Mexico. Temperatures will be near or at seasonal norms across the area, with 80s and 90s across the plains and I-25 corridor, 70s and 80s high valleys and 60s and 70s mountains. With this type of pattern, precipitation will be moving slowly, and any stronger storms will bring the risk of locally, heavy rain and possible flash flooding. Additionally, while fine fuels have cured across a good part of the area, critical fire weather conditions will not be realized under the upper high. Lightning strikes are always an issue with fire starts though. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 250 PM MDT Wed Jul 12 2017 Diurnal showers and storms for ALS, COS, and PUB. VFR conditions are expected until storms move over sites, then MVFR conditions will occur for a brief time along with highly variable, gusty winds. After the the thunderstorms pass and night falls, the surface will be moist from the fresh rainfall, so COS and PUB should experience MVFR criteria fog conditions, clearing up in the late morning hours. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM MDT this evening for COZ072-073- 076>081-083>086. && SHORT TERM...TM LONG TERM...TM AVIATION...SKELLY
Hazardous Weather Outlook National Weather Service Pueblo CO 1116 AM MDT Wed Jul 12 2017 COZ058>089-093>099-131730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1116 AM MDT Wed Jul 12 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Flash flooding will be possible today across parts of the region. The best chance of flash flooding will be over area burn scars and the greater Colorado Springs urban areas. The best chance for burn scar flooding will be over the Waldo Canyon burn scar, the Hayden burn scar and the Junkins burn scar. All of El Paso county may see flash flooding this afternoon and early evening, especially in the urban areas. Locally heavy rain may also occur across the lower elevations of Pueblo county. Marginal severe thunderstorms will be possible this afternoon and evening across all of the plains, hail up to 1 inch in diameter will be possible along with wind gusts to 60 mph. Heavy rain will also be possible. All storms will produce dangerous cloud to ground lightning. Over the remainder of the mountains, locally heavy rain will be possible along with small hail and dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to potentially marginally severe thunderstorms are possible during primarily the afternoon into the evening hours from Thursday into Saturday. The primary storm risks from the more intense storms will be hail around the size of quarters, wind gusts around 60 mph, lightning and locally heavy rain which will be capable of producing localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters are likely this afternoon and evening. Hodanish
Special Weather Statement National Weather Service Pueblo CO 345 PM MDT WED JUL 12 2017 COZ081-082-084-085-122230- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 345 PM MDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 430 PM MDT... At 344 PM MDT, Doppler radar was tracking a strong thunderstorm over Woodland Park, or 16 miles northwest of Colorado Springs, moving east at 20 mph. Heavy rainfall is also possible on Waldo Canyon Burn scar. This may cause areas of flooding in and around the burn scar. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northwestern Colorado Springs, Woodland Park, Monument, Air Force Academy, Manitou Springs, Green Mountain Falls, Divide, Crystola, Chipita Park, Gleneagle and Cascade. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3889 10516 3905 10513 3907 10474 3880 10479 TIME...MOT...LOC 2144Z 279DEG 18KT 3898 10506 kam
Special Weather Statement National Weather Service Pueblo CO 432 PM MDT WED JUL 12 2017 COZ086-088-093-094-122315- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 432 PM MDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 515 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Delhi, or 38 miles northeast of Trinidad, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Delhi, Timpas and Thatcher. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3747 10416 3761 10442 3804 10421 3787 10359 TIME...MOT...LOC 2232Z 219DEG 30KT 3766 10418 kam
The Pueblo radar (KPUX), 79 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702340.